South Dakota, 2024

High Wind in South Dakota, May 24, 2024

May 24, 2024 · NWS UNR · 3 events in 3 counties and zones

Gusty winds developed behind the passage of a cold front during the overnight and morning hours. The strongest winds were across parts of the west central South Dakota plains, where sustained winds of 30 to 45 mph and a few gusts to around 60 mph were recorded.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Gusty winds developed behind the passage of a cold front during the overnight and morning hours. The strongest winds were across parts of the west central South Dakota plains, where sustained winds of 30 to 45 mph and a few gusts to around 60 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 12:21 AM MST, 39 minutes earlier. Its key messages:

  • Gusty winds subside later today
  • Relatively active pattern expected through Memorial Day weekend
  • Upper level ridge brings milder and drier weather mid-week next week
Area forecast discussion, May 24, 12:21 AM MST, 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
121 AM MDT Fri May 24 2024

.KEY MESSAGES...

- Gusty winds subside later today
- Relatively active pattern expected through Memorial Day weekend
- Upper level ridge brings milder and drier weather mid-week next
  week

&&

.DISCUSSION...(Today Through Thursday)
Issued at 117 AM MDT Fri May 24 2024

07z surface analysis showed low near KMBG with cold front into
central NE and trough into southeast MT. Upper low spinning over
K2WX per water vapour with compact deformation zone blob of
precipitation rotating through far northeast WY/northwest SD per
regional radar loop. Synoptic winds starting to pick up over
western SD as pressure rises increase behind surface trough. Main
concern in the short term is wind.

Today, upper/surface low moves northeast. Most guidance depicts
3-6mb/3hr pressure rises bubbling through western SD this morning.
Boundary layer winds increase to 35-50kts with probabilistic
guidance showing 60%+ chance of 40kt+ wind gusts with 30-60%
chance of 48kt+ wind gusts in the squeeze area just east of the
Black Hills. Even though wind gust speeds have lollygagged early
this morning, current headlines still look reasonable. Should be
able to drop southwest SD later this morning, assessing the state
of northwest SD per observations around the same time.
Precipitation shield quickly moves northeast of the CWA with
subsidence bringing clearing skies today. Temperatures will be
near guidance.

Tonight, pleasantly cool weather foreseen. Saturday, shortwave
slides east/southeast across the area bringing a chance of
showers/TS. Buoyancy/shear profiles not supportive of organized
active storms. Better-defined shortwave/upper-low zips through the
area for Saturday night through Sunday night with robust PoPs
warranted. Not sure the entire period will be a washout, but most
folks should get some QPF (25-50% >0.25"). Upper ridge pops up
late Monday through most of next week resulting in mild/mostly dry
weather per probabilistic/ensemble guidance.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1041 PM MDT Thu May 23 2024

A band of rain...and snow over higher elevations...will cross
northeast Wyoming, the Black Hills, and northwest South Dakota
early this morning. This will bring MVFR and local IFR
conditions. After the precip ends late this morning, VFR
conditions can be expected areawide through the rest of the
forecast period.

Gusty winds are expected across much of the plains through the
morning hours and will then gradually decrease through the
afternoon. The strongest gusts will be over the plains adjacent to
the eastern Black Hills, which includes KRAP.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 2 PM MDT this afternoon for SDZ001-002-012-
     013-026-078.
     Wind Advisory until 3 PM MDT this afternoon for SDZ014-032-043.
     Wind Advisory until 6 AM MDT early this morning for SDZ027-041-
     075-076.
     High Wind Warning until 2 PM MDT this afternoon for SDZ031-072-
     073.
     Wind Advisory until 5 PM MDT /6 PM CDT/ this afternoon for
     SDZ044-046-047-049-077.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Helgeson
AVIATION...13
Hazardous weather outlook, May 23, 2:37 AM MST, 22 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
337 AM MDT Thu May 23 2024

SDZ012-013-025>031-041-042-072>076-WYZ054>060-241300-
Butte-Northern Meade Co Plains-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Western Fall River-
Northern Oglala Lakota-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River-
Southern Oglala Lakota-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
337 AM MDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon into this
evening. Severe weather is not expected though some of the
stronger storms may be capable of gusty winds and small hail.

Strong winds will develop later tonight into early Friday with
gusts of up to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms at times through the rest of
the week into the holiday weekend. Organized severe thunderstorms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-046-047-049-241300-
Northern Perkins-Mellette-Todd-Tripp-
337 AM MDT Thu May 23 2024 /437 AM CDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and south central South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include damaging wind gusts of 60 to 70 mph and hail up to
2 inches.

Strong winds are then possible later tonight into early Friday
with gusts of up to 45 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms at times through the rest of
the week into the holiday weekend. Organized severe thunderstorms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-014-032-043-044-077-078-241300-
Harding-Ziebach-Haakon-Northern Jackson-Bennett-Southern Jackson-
Southern Perkins-
337 AM MDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include damaging wind gusts of 60 to 70 mph and hail up to
2 inches.

Strong winds are then possible later tonight into early Friday
with gusts of up to 45 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms at times through the rest of
the week into the holiday weekend. Organized severe thunderstorms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-241300-
Northern Black Hills-
337 AM MDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota.

.DAY ONE...Today and Tonight

There is a chance for snow in the northern Black Hills tonight
with accumulations of 1 to 2 inches possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms at times through the rest of
the week into the holiday weekend. Organized severe thunderstorms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 23, 7:32 PM MST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
832 PM MDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Non-Tstm Wnd Gst 10 W Jewel Cave         43.72N 104.04W
05/23/2024  M50 mph          Custer             SD   Mesonet

&&

CALDERON
Local storm report, May 23, 8:08 PM MST, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
908 PM MDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Non-Tstm Wnd Gst 2 W Hamill              43.59N  99.71W
05/23/2024  M50 mph          Tripp              SD   Mesonet

&&

CALDERON
Local storm report, May 23, 9:04 PM MST, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1004 PM MDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Non-Tstm Wnd Gst 1 WSW South Eagle Butte 44.98N 101.25W
05/23/2024  M51 mph          Ziebach            SD   AWOS

0918 PM     Non-Tstm Wnd Gst 7 E Wanblee             43.58N 101.52W
05/23/2024  M61 mph          Jackson            SD   Mesonet

0951 PM     Non-Tstm Wnd Gst 1 NE Echeta             44.47N 105.84W
05/23/2024  M53 mph          Campbell           WY   Mesonet

&&

CALDERON
Local storm report, May 24, 1:00 AM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
200 AM MDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     Non-Tstm Wnd Gst 12 E Oelrichs           43.19N 103.00W
05/23/2024  M51 mph          Fall River         SD   Mesonet

&&

WFO UNR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Pennington Co Plains

When
May 24, 1:00 AM MST to 7:00 AM MST
Where
Pennington Co Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Sturgis-Piedmont Foothills

When
May 24, 3:30 AM MST to 4:30 AM MST
Where
Sturgis-Piedmont Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Haakon

When
May 24, 4:00 AM MST to 8:00 AM MST
Where
Haakon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174685, 1174687, 1174686.